Bipartite subgraphs


It is shown that there exists a positivec so that for any large integerm, any graph with 2m 2edges contains a bipartite subgraph with at least\(m^2 + m/2 + c\sqrt m\) edges. This is tight up to the constantc and settles a problem of Erdös. It is also proved that any triangle-free graph withe>1 edges contains a bipartite subgraph with at least e/2+c′ e 4/5 edges for some absolute positive constantc′. This is tight up to the constantc′.

This is a preview of subscription content, access via your institution.


  1. [1]

    N. Alon: Explicit Ramsey graphs and orthonormal labelings,The Electronic J. Combinatorics, 1 (1994), 8pp.

  2. [2]

    N. Alon, andJ. H. Spencer:The Probabilistic Method, John Wiley and Sons Inc., New York, 1992.

    Google Scholar 

  3. [3]

    L. D. Andersen, D. D. Grant, andN. Linial: Extremalk-colorable subgraphs,Ars Combinatoria,16 (1983), 259–270.

    Google Scholar 

  4. [4]

    C. S. Edwards: Some extremal properties of bipartite subgraphs,Canadian Journal of Mathematics,3 (1973), 475–485.

    Google Scholar 

  5. [5]

    C. S. Edwards: An improved lower bound for the number of edges in a largest bipartite subgraph,Proc. 2 nd Czechoslovak Symposium on Graph Theory, Prague, (1975), 167–181.

  6. [6]

    P. Erdős: Problems and results in Graph Theory and Combinatorial Analysis, in:Graph Theory and Related Topics, J. A. Bondy and U. S. R. Murty (Eds.), Proc. Conf. Waterloo, 1977, Academic Press, New York, 1979, 153–163.

    Google Scholar 

  7. [7]

    P. Erdős: Some recent problems in Combinatorics and Graph Theory,Proc. 26 th Southeastern International Conference on Graph Theory, Combinatorics and Computing, Boca Raton, 1995, Congressus Numerantium, to appear.

  8. [8]

    P. Erdős, A. Gyárfás, andY. Kohyakawa: The size of the largest bipartite subgraphs, preprint, 1995.

  9. [9]

    T. Hofmeister, andH. Lefmann: Onk-partite subgraphs, preprint, 1995.

  10. [10]

    J. Lehel, andZs. Tuza: Triangle-free partial graphs and edge-covering theorems,Discrete Math.,30 (1982), 59–63.

    Google Scholar 

  11. [11]

    S. C. Locke: Maximumk-colorable subgraphs,J. Graph Theory,6 (1982), 123–132.

    Google Scholar 

  12. [12]

    A. Lubotzky, R. Phillips, andP. Sarnak: Explicit expanders, and the Ramanujan conjectures,Proc. 18 th ACM STOC, (1986), 240–246. See also:A. Lubotzky, R. Phillips, andP. Sarnak: Ramanujan graphs,Combinatorica,8 (1988), 261–277.

  13. [13]

    G. A. Margulis: Explicit group-theoretical constructions of combinatorial schemes and their application to the design of expanders and superconcentratorsProblemy Peredachi Informatsii,24 (1988), 51–60 (in Russian). English translation inProblems of Information Transmission,24 (1988), 39–46.

    Google Scholar 

  14. [14]

    S. Poljak, andZs. Tuza: Bipartite subgraphs of triangle-free graphs,SIAM J. Discrete Math.,7 (1994), 307–313.

    Google Scholar 

  15. [15]

    P. Raghavan: Probabilistic construction of deterministic algorithms: approximating packing integer programs,Journal of Computer and System Sciences,37 (1988), 130–143.

    Google Scholar 

  16. [16]

    J. B. Shearer: A note on bipartite subgraphs of triangle-free graphs,Random Structures and Algorithms 3 (1992), 223–226.

    Google Scholar 

Download references

Author information



Additional information

Research supported in part by a USA Israeli BSF grant and by the Fund for Basic Research administered by the Israel Academy of Sciences.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Alon, N. Bipartite subgraphs. Combinatorica 16, 301–311 (1996).

Download citation

Mathematics Subject Classification (1991)

  • 05C35